Heroin Use in the Region Increases

Marissa Fitzgerald, Staff Writer

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






According to the Centers for Disease Control and Prevention, the rate of heroin-related overdose deaths nearly quadrupled between 2002 and 2013, and more than 8,200 people died in 2013.  With this dramatic increase in overdoses, and the rising number of youth victims, officials believe it has become important for teens and young adults to be educated on this epidemic.  

“We’ve always seen heroin use in our community; however, it was usually in certain populations: low income, heavily addicted people, and older adults, but the deaths were few and far between. We started noticing a big increase in deaths in the last couple of years and the population being affected was changing to younger people from middle class neighborhoods. Deaths and overdoses were frequent and fatal,” says Lee-Ann Gomes, Director of Norwich Human Services.

With a light being shone on recent overdoses in New London County, Norwich has developed a plan to help addicted community members.

With the help of Norwich Free Academy’s Prevention Council, formally known as SADD, Norwich Human Services, the Norwich Heroin Task Force and the Norwich Prevention Council, an awareness forum and community conversation night was hosted on March 10, in the Slater Auditorium to educate the public and discuss the steps necessary to prevent future cases.

“The forum was great…many parents had been ashamed that their child became addicted, and they were happy to have more information on how it happened and what can be done,” says Gomes.

Norwich, like many communities in Connecticut, has been working diligently to prevent future overdoses through its task force.  The task force works with treatment facilities to get a list of available beds, educate people, work on legislative and  public safety issues, and train people on the use of Narcan.

Narcan is an opiate antidote that blocks the effects of opiates and reverses an overdose.  When people take an opiate and experience slowed breathing and loss of consciousness, it can be very difficult to wake them.  According to stopoverdoseil.org, Narcan “knocks off the opiate from the receptors in the brain,” which then enables the person to awake.

NFA is planning a school wide campaign in May to educate students on the effects of heroin.

“We took a SAD survey [a year ago] and one of the questions on the survey was ‘Do you use prescription drugs illegally?'” says Jodi Vara, NFA’s Project Outreach Director.

9% of Norwich youth, including middle school and high school survey reported ever having misused pain meds to get high.

Prescription painkillers such as codein, oxycontin, percocet and vicodin, are considered gateway drugs to “harder” drugs like heroin.

Prescriptions for opioids rose from 76 million in 1991 to 207 million in 2013, with deaths from overdoses tripling in the past 20 years, according to CNN.

A study published in JAMA Psychiatry in late May 2014, found that today’s heroin users are more likely to be in their twenties, white, and living in affluent suburban areas.  They became addicts after their doctors prescribed them painkillers.

According to the American Society of Addiction Medicine, of the, 21. 5 million Americans 12 or older that had a substance disorder in 2014, 1.9 million had a substance use disorder involving prescription pain relievers and 586,000 had a substance use disorder involving heroin.

While heroin is illicit and opioid pills are approved by the FDA, they both come from the poppy plant and attach to the the same receptors in the brain.  

Opiate addicts often turn to heroin when painkillers are no longer available because in most areas,  heroin is cheaper and easier to get.  

A study done in the Carolinas Medical Center in Charlotte found that the common heroin addict were police officers, lawyers, nurses and ministers who shared a common story. “We used to take pills, but now we inject heroin.”

Local experts are also becoming concerned about dealers selling laced heroin.  In fact, a man in Norwich died on Saturday, April 9th after taking heroin laced with Fentanyl.

Fentanyl, itself, is pretty powerful; it is an anesthetic drug. What happens with Fentanyl is that it is so powerful that is it 100 times more powerful according to the DEA than morphine and 30 to 50 times more powerful than heroin,” says Jane Baillargeon, RN and Medical Center Supervisor at Norwich Free Academy.  

Dealers are lacing heroin with Fentanyl to increase the potency of the diluted heroin.

There are many health concerns associated with heroin use; warm and itchy skin, nausea and vomiting, a decrease in heart function, changes in breathing patterns, coma and even death.

“The long term effects of heroin are very devastating and can range significantly…increased chance of respiratory illnesses, that would even mean TB or decreased immune response in your body so you’re likely to be sick; also infections in the blood vessels or in the heart valve.  People can get Aids and Hepatitis B, and arthritis,” says Baillargeon.

There are many ways for addicts to get the help that they need including medications, counseling, support groups, and inpatient and outpatient services.  

Norwich and the surrounding communities are not done creating awareness and stopping this disease from happening.  Norwich continued the conversation on April 28th at the senior center.    

Vara says, “This is not something that is just going to stop. The forum was just a door opening other opportunities.”  

Print Friendly, PDF & Email